Alert archive / Michigan / Red Flag Warnings in 2024
Red Flag Warning 4, NWS Gaylord, MI
NWS Gaylord, MI issued this red flag warning at Oct 11, 2024, 3:03 AM EDT for 23 counties in Michigan. It took effect at Oct 11, 2024, 8:00 AM EDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 11, 2024, 3:03 AM EDT (07:03 UTC)
- In effect from
- Oct 11, 2024, 8:00 AM EDT
- Expired
- Oct 11, 2024, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Gaylord, MI
All 23 counties
Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 19 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 7.1 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1923 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
397 WWUS83 KAPX 110703 RFWAPX URGENT - FIRE WEATHER MESSAGE National Weather Service Gaylord MI 303 AM EDT Fri Oct 11 2024 ...High fire danger expected today... .The combination of gusty southwest winds, warm temperatures, and dry fuels will result in high fire danger today -- particularly across northeast Lower Michigan during the afternoon where temperatures will be warmest and relative humidity values will be the lowest. Winds will gust around 30 mph...shifting to the northwest this evening as a cold front passes across northern Lower Michigan. Winds will diminish after midnight Saturday morning. MIZ016>018-020>036-041-042-099-111515- /O.UPG.KAPX.FW.A.0001.241011T1200Z-241012T0000Z/ /O.NEW.KAPX.FW.W.0004.241011T1200Z-241012T0000Z/ Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Charlevoix- 303 AM EDT Fri Oct 11 2024 ...RED FLAG WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING FOR FIRE WEATHER ZONES 016, 017, 018, 020, 021, 022, 023, 024, 025, 026, 027, 028, 029, 030, 031, 032, 033, 034, 035, 036, 041, 042, AND 099... The National Weather Service in Gaylord has issued a Red Flag Warning, which is in effect from 8 AM this morning to 8 PM EDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire weather zones 016, 017, 018, 020, 021, 022, 023, 024, 025, 026, 027, 028, 029, 030, 031, 032, 033, 034, 035, 036, 041, 042, and 099. * WIND...Southwest winds 10 to 20 mph with gusts to 30 mph... shifting to northwest by early Friday evening. * HUMIDITY...Minimum relative humidity 28 to 35 percent. * THUNDERSTORMS..An isolated thunderstorm is possible this afternoon. * HIGHEST THREAT...is located along and east of the US-27 corridor. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at Oct 11, 3:00 AM EDT, 3 minutes earlier. Its key messages:
- Dangerous fire weather conditions are expected today, in particular across northeast lower Michigan.
- Shower and storm chances return Sunday.
- Cold overnight temperatures next week along with few chances of snow.
Area forecast discussion, Oct 11, 3:00 AM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
300 AM EDT Fri Oct 11 2024
.KEY MESSAGES...
- Dangerous fire weather conditions are expected today, in
particular across northeast lower Michigan.
- Shower and storm chances return Sunday.
- Cold overnight temperatures next week along with few chances
of snow.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 253 AM EDT Fri Oct 11 2024
Pattern Synopsis/Forecast: Low amplitude mid-level ridging continues
to fold across the western Great Lakes early this morning in advance
of upstream troughing set to cross the area later today. Attendant
surface low pressure expected to shift over Hudson Bay with a cold
front crossing northwest to southeast across the forecast area this
afternoon and early evening. Cold/dry advection behind this boundary
with higher surface pressures oozing back into the region tonight.
Forecast Details: High clouds continue to gradually increase across
northern Michigan at this early hour, likely resulting in some
filtered sunshine after sunrise this morning. Increasingly gusty
southwest winds will aid to boost high temperatures some 15-20
degrees above mid-October normals -- spanning the 70s area-wide with
even some 80 degree readings attainable across northeast lower.
Those gusty winds and warm temperatures will combine with near-
critical relative humidity values and very dry fuels from a lack of
recent rainfall -- all enough to warrant a Red Flag Warning across
northern lower today.
The wrench thrown in arrives this afternoon in association with that
cold front arriving from the northwest. Front is expected to clear
the eastern U.P. and far northwest lower by mid-late afternoon and
through the remainder of the forecast area by mid-evening. While a
lack of moisture in anticipated (hence the dry RHs mentioned above),
isolated to scattered showers may develop ahead of/along this
boundary. Suppose if this activity does manage to develop, that a
few thunderstorms can't be ruled out as well given elevated
instability progged as high as ~750 J/kg. Modest deep layer shear in
excess of 40 kts and steep mid-level lapse rates could, in theory,
contribute to a stronger storm, but a stable boundary layer should
prevent higher end wind gust potential. Best guess at timing based
on latest trends suggests those low end shower/storm chances arrive
across northwest lower between 18-21z and over northeast lower
between 21-01z. All this said, the expectation is that the vast
majority of the forecast area remains rain-free this afternoon
amidst more numerous clouds.
Cold/dry advection to follow area-wide as winds turn out of the
northwest post-fropa. Winds eventually diminish during the second
half of the night ahead with lows expected to fall into the mid-30s
to mid-40s.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 253 AM EDT Fri Oct 11 2024
Pattern Synopsis and Forecast:
Current midlevel pattern over the CONUS consists of longwave ridging
spanned across the majority of the U.S with troughing over the
Northern Pacific. Any active weather will be generated from a few
shortwaves progressing through the Great Lakes region next week
beginning early Sunday.
The first shortwave will begin to lower heights this Sunday along
with returning shower and storms chances. Cold air building behind
the frontal passage will generate some pretty chilly overnight lows
along with generating some potential lake enhanced showers into
early Tuesday. Midlevel heights begin to build towards the end of
the long term, allowing for temperatures to warm at or above average
for mid October along with building surface high pressure later next
week.
Primary forecast concerns/key messages:
Shower and storm chances return Sunday: Shortwave troughing
currently over the Arctic Circle will settle into the Great
Lakes region this Sunday. Surface low pressure will develop over
southern Hudson Bay along with directly over the CWA, draping a
frontal boundary to provide enough lift for scattered showers
and storms to persist. While SPC has no severe risk next week,
moderate amounts of elevated shear advecting into the region
will keep thunderstorm chances in the forecast along with a
general quarter inch of precipitation expected.
Cold overnight temperatures next week along with a few chances
of snow: Cold, polar air will settle into the CWA as northern
branch midlevel flow will drop into the Ohio Vally Sunday night
through Tuesday. Northerly flow combined with a Delta T value of
over 20 degrees will continue lake enhanced showers into
Tuesday as troughing continues to pivot through the region.
Showers will continue to be scattered and mainly impacting areas
that experience northerly flow, but cold overnight temperatures
and with 850mb temperatures well below freezing might introduce
the season's first batch of mixed precipitation to interior northern
Michigan. Guidance tends towards light amounts of QPF this
Monday and Tuesday due to such dry air aloft, but pattern
recognition leads to suggest occasional showers along with
overnight snowflakes may mix into interior northern
lower/eastern upper for the first half of next week.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1145 PM EDT Thu Oct 10 2024
Large area of strong high pressure will drop SE out of the Great
Lakes and into the Appalachians overnight...as a moisture-
starved cold front swings out of Central Canada and into
Western Lake Superior by daybreak Friday. This cold front will
drive thru Northern Michigan on Friday...resulting in some
increase in cloud cover and only small chances of showers during
the afternoon/early evening. Conditions will remain VFR for the
next 24 hours. Southerly surface winds under 10 kts overnight
will become SE at around 10 kts Friday morning...and will then
shift to the W/NW and increase to 15 to 25 kts with some higher
gusts Friday afternoon/evening behind the cold front.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Red Flag Warning from 8 AM this morning to 8 PM EDT this
evening for MIZ016>018-020>036-041-042-099.
MARINE...Small Craft Advisory from 6 AM this morning to 6 AM EDT
Saturday for LHZ345>349.
Small Craft Advisory from 8 AM this morning to 2 AM EDT
Saturday for LMZ323-346.
Small Craft Advisory until 2 AM EDT Saturday for LMZ341-342-
344-345.
Small Craft Advisory from 11 AM this morning to 6 AM EDT
Saturday for LSZ321-322.
&&
SHORT TERM...MJG
LONG TERM...SJC
AVIATION...MLRHazardous weather outlook, Oct 10, 3:51 PM EDT, 11 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 351 PM EDT Thu Oct 10 2024 MIZ016>018-020>036-041-042-086>088-095>099-112000- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 351 PM EDT Thu Oct 10 2024 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Dangerous fire weather conditions are possible Friday afternoon, especially across northeast lower Michigan. For additional details, see current Fire Weather Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-112000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 351 PM EDT Thu Oct 10 2024 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Occasional gusts to gale force are possible for Whitefish Bay/ Whitefish Point Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Michigan, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.